ONCAlert | 2017 San Antonio Breast Cancer Symposium
Lung Cancer Case Studies

David Spigel, MD: Recommendations for Managing the Principle Adverse Event of Diarrhea

David Spigel, MD
Published Online:Oct 22, 2015
Ingrid C is a 62-year-old corporate accountant from San Antonio, Texas. At the start of busy tax season, she presents to her PCP with back and chest pain, a persistent cough, and intermittent dyspnea.

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2

 

What are your recommendations for managing the principle adverse event of diarrhea in patients like Ingrid?

 

Since afatinib was approved for first-line treatment, a lot of doctors are just more comfortable, at least in the US, with drugs like erlotinib. The difficulty or challenge [with afatinib] is that it’s associated with more GI toxicity, stomatitis, diarrhea. And   that’s something that a lot of doctors, a lot of oncologists, are simply  not comfortable with. They would rather do something more familiar with [a TKI such as] erlotinib. So, when you’re using afatinib, if you’re kind of an exon 19 deletion believer that afatinib is the drug to use in that population, you need to know how to be prepared for toxicity.

 

Usually starting at the full dose, 40 mg/day, you’re going to encounter some toxicity, whether it’s the typical paronychia, skin changes, or more serious GI toxicity. So we have the usual strategies of, first,  holding therapy usually just a few days or sometimes a week [to] allow resolution of all those symptoms. And then when you resume therapy, starting a lower dose like 30 mg/day, as was done in this case. We  use the typical antidiarrheal medications,  like loperamide or lomotil, to help combat the diarrhea during those periods.

 

CASE 1: mNSCLC

Ingrid C. is a 62-year-old corporate accountant from San Antonio, Texas. Her medical history is notable for depression, which is being treated with an SSRI, and she has no history of smoking.

At the start of busy tax season, she presents to her PCP with back and chest pain, a persistent cough, and intermittent dyspnea.

  • Her cardiac workup is negative, and her PCP orders a chest x-ray, which shows bilateral lung nodules and a large upper right lung mass with pleural effusion; she is referred for a follow-up CT scan.
  • The CT confirms the presence of multiple lung nodules and additional lesions in the thoracic vertebra; she is referred for further diagnostics.
  • Core biopsy of her lung mass shows adenocarcinoma stage IV; mutational testing shows EGFR del 19.
  • Her performance status was 1.0 at diagnosis.

Ingrid has a family vacation in Tuscany planned for next year, and hopes to be able to keep her travel plans; her oncologist initiates her on afatinib 40 mg daily.

  • She returns to her oncologist in 2 weeks with persistent diarrhea (>5 stools/d) that has not responded to antidiarrheal medications, which were suggested by the nursing team, and her normal work day is being affected.
  • Her oncologist reduces her afatinib dose to 30 mg/day, and she continues therapy.
  • Nine weeks after initiating therapy, she reports to the nursing team symptoms of redness and swelling in her fingers and fingernails, and management strategies are recommended.

At her next follow-up 2 months later, her CT scan shows the right lung mass to be stable, with no new lesions. She has improved symptomatically.

  • Her diarrhea has improved sufficiently to allow her to resume her normal work load; her paronychia has been effectively managed with vinegar soaking and topical antibiotics.
Publications
Copyright © TargetedOnc 2017 Intellisphere, LLC. All Rights Reserved.